Alert archive / Maine / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Jul 14, 2020, 7:15 PM EDT for 4 counties in Maine. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2020, 7:15 PM EDT (23:15 UTC)
- Expired
- Jul 14, 2020, 8:59 PM EDT
- In force
- 104 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kennebec County, ME, Knox County, ME, Lincoln County, ME, Waldo County, ME
The radar
The Portland,ME radar (KGYX), 80 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
209
WGUS51 KGYX 142315
FFWGYX
MEC011-013-015-027-150215-
/O.NEW.KGYX.FF.W.0022.200714T2315Z-200715T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
715 PM EDT Tue Jul 14 2020
The National Weather Service in Gray has issued a
* Flash Flood Warning for...
East Central Kennebec County in south central Maine...
Northwestern Knox County in south central Maine...
Northeastern Lincoln County in south central Maine...
Southwestern Waldo County in south central Maine...
* Until 1015 PM EDT.
* At 715 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly. 1 to 2 inch per hour amounts have also
been observed by rain gauges.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
China, Liberty, Palermo, Jefferson, Appleton, Hibberts Gore,
Somerville, Washington, Windsor, and Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4430 6955 4437 6959 4445 6961 4447 6960
4447 6957 4446 6948 4443 6943 4438 6941
4433 6933 4428 6930 4423 6930 4417 6933
4416 6939 4417 6943 4419 6948
FLASH FLOOD...RADAR INDICATED
$$
mle1 follow-up statement
289
WGUS71 KGYX 150059
FFSGYX
Flash Flood Statement
National Weather Service Gray ME
859 PM EDT Tue Jul 14 2020
MEC011-013-015-027-150109-
/O.CAN.KGYX.FF.W.0022.000000T0000Z-200715T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kennebec ME-Knox ME-Waldo ME-Lincoln ME-
859 PM EDT Tue Jul 14 2020
...THE FLASH FLOOD WARNING FOR EAST CENTRAL KENNEBEC...NORTHWESTERN
KNOX...SOUTHWESTERN WALDO AND NORTHEASTERN LINCOLN COUNTIES IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4430 6955 4437 6959 4445 6961 4447 6960
4447 6957 4446 6948 4443 6943 4438 6941
4433 6933 4428 6930 4423 6930 4417 6933
4416 6939 4417 6943 4419 6948
$$
HanesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:54 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 14, 6:54 PM EDT, 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Gray ME 654 PM EDT Tue Jul 14 2020 .SYNOPSIS... A ridge of high pressure gradually builds in tonight and Wednesday before moving offshore late Thursday. A frontal system will cross the area Thursday night into Friday, accompanied by showers and thunderstorms. Temperatures and humidity will increase toward the end of the week as well. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A few changes to the POPs and QPF this evening as convection wanes. Main area of heavy rain is from about Waterville to Somerville ME. Temperatures are on track for the overnight hours. Previous discussion... This afternoon, a 500 mb trough is positioned squarely overhead and extends northward into Labrador. This trough had produced widespread convection over the last couple days; a robust MCS with pockets of heavy rainfall and embedded severe cells that had formed below the trough's center circulation is, at this hour, in its dying throes as it lofts through western Maine. While this convection should die in the coming couple hours, steepening lapse rates behind the low keep scattered to isolated convection going over western New England into Upstate New York. As the trough gradually tracks east this evening, this shower activity tracks into our area, weakening as it does so with the loss of surface heating...but a few storms remain possible. Showers taper off tonight in northeasterly flow as dry air invades and forcing exits. Stratus cover in northeasterly flow will expand west into New Hampshire overnight before sinking south, and clearing north, with high pressure strengthening over the Maritimes. Weaker flow will allow fog to develop over the Connecticut River Valley and into sheltered valleys of western Maine. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... Upper level ridging pokes in from the southwest while surface high pressure extends from the Canadian Maritimes down along the New England coastline tomorrow into tomorrow night before shifting east offshore. This provides a drier and cooler northeasterly to easterly breeze over the region resulting in gradually decreasing clouds from north to south...low level moisture converging over the higher terrain may spur a few light rain showers over the Whites, but otherwise expect a welcome dry day. Temperatures top out in the 70s area- wide, approaching 80 in the Connecticut and Merrimack River Valleys. In spite of high pressure... the PGF remains somewhat stiff so overnight lows tomorrow night range from around 50 in Somerset County where PGF is weakest, to near 60 along the coast and into interior southern New Hampshire. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Short wave energy will arrive behind the ridging, with widespread WAA triggering showers and thunderstorms in NH by late Thursday night, spreading into western Maine overnight. Another wave of energy moves across southern Quebec Province late Friday afternoon and evening. This will bring additional scattered showers and thunderstorms through Friday night. At this time heavy rainfall looks to be the main threat, with PWAT values above 1.5" Thursday night into Friday night. Some stronger storms will be possible on Friday with damaging winds and hail possible, although the bulk of the instability stays to our west. Rain, clouds, and fog will keep temperatures cool and in the 70s Thursday and Friday. Weak ridging/near zonal flow follows briefly for Saturday and Sunday before broad weak troughing arrives in the northeastern states, stretching across most of the northern CONUS. A warm up occurs for the weekend and into early next week, with highs in the mid 80s to mid 90s by Sunday. This will be the main concern during this time with high heat and humidity resulting in oppressive conditions. With 925mb temperatures reaching near 20C+ Sunday and Monday, apparent temperatures will reach the mid 90s to around 100 degrees F for much of southern and portions of central NH, as well as southwestern ME. A Heat Advisory will likely be needed. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Short Term /Through Wednesday Night/...Periodic restrictions in SHRA wane this evening. MVFR decks will continue to invade with a northeasterly wind tonight, impacting all sites except for HIE and LEB where IFR/LIFR in FG is expected today. VFR prevails tomorrow with winds shifting ENErly. Long Term...VFR conditions are expected Thursday. Will likely see MVFR to IFR conditions Thursday night into Friday, thanks to onshore flow with WAA aloft. Expecting VFR for Saturday, with deteriorating conditions for KHIE in showers and thunderstorms Sunday afternoon. && .MARINE... Short Term /Through Wednesday Night/...Offshore winds increase tonight as low pressure tracks eastward and out of the Gulf of Maine. Waves will increase as a result, approaching 5 ft across the outer waters, but at this time do not appear to pose a significant or widespread threat of 5+ ft seas so have held off on SCAs. Waves decrease tomorrow afternoon as high pressure builds into the waters from the north. Long Term...We may reach SCA criteria for the outers waters Sunday afternoon through Monday as flow intensifies with the passage of a front. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Hanes SHORT TERM...Casey LONG TERM...Hanes
Hazardous weather outlook, Jul 14, 4:01 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 401 PM EDT Tue Jul 14 2020 MEZ007>009-012>014-018>028-033-NHZ001>015-152015- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 401 PM EDT Tue Jul 14 2020 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong storms with gusty winds, hail, and heavy rainfall will be possible Thursday night through Friday. Hot and humid weather returns, with dangerous heat levels possible by Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-152015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 401 PM EDT Tue Jul 14 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 14, 5:07 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
507 PM EDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HEAVY RAIN 2 NE WATERFORD 44.20N 70.70W
07/14/2020 M2.23 INCH OXFORD ME TRAINED SPOTTER
&&Special weather statement, Jul 14, 5:07 PM EDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Gray ME 507 PM EDT Tue Jul 14 2020 NHZ008-012-013-142145- Merrimack-Interior Rockingham-Eastern Hillsborough- 507 PM EDT Tue Jul 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM COUNTY... At 507 PM EDT, a strong thunderstorm was located near Auburn, moving south at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Manchester, Derry, Hooksett, Raymond, Londonderry, Hampstead, Atkinson, Chester, Danville, Fremont, Deerfield, Candia, Sandown, Plaistow and Nottingham. This includes Interstate 93 between mile markers 10 and 18. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4308 7140 4309 7120 4286 7112 4284 7141 TIME...MOT...LOC 2107Z 357DEG 7KT 4303 7129
Local storm report, Jul 14, 5:25 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
525 PM EDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HEAVY RAIN 1 W OTISFIELD 44.15N 70.58W
07/14/2020 M1.57 INCH OXFORD ME TRAINED SPOTTER
&&Local storm report, Jul 14, 5:42 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
542 PM EDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 2 SW DANVILLE 42.89N 71.14W
07/14/2020 E1.00 INCH ROCKINGHAM NH PUBLIC
&&Special weather statement, Jul 14, 5:52 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Gray ME
552 PM EDT Tue Jul 14 2020
NHZ012-013-015-142230-
Western And Central Hillsborough-Interior Rockingham-Eastern
Hillsborough-
552 PM EDT Tue Jul 14 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM AND
SOUTHEASTERN HILLSBOROUGH COUNTIES...
At 551 PM EDT, a strong thunderstorm was located near Manchester,
moving south at 10 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Manchester, Nashua, Derry, Merrimack, Salem, Bedford, Amherst,
Litchfield, Hollis, Hudson, Pelham, Goffstown, Londonderry, Chester
and Windham.
This includes the following highways...
Interstate 293 between mile markers 1 and 7.
Interstate 93 between mile markers 4 and 21.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4270 7160 4300 7153 4299 7129 4274 7125
4270 7129
TIME...MOT...LOC 2151Z 001DEG 10KT 4293 7142Local storm report, Jul 14, 5:55 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
555 PM EDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL 4 SE SANFORD 43.40N 70.72W
07/14/2020 E1.50 INCH YORK ME BROADCAST MEDIA
HUNDREDS OF CARS DAMAGED AT A DEALERSHIP.
SEVERAL WITH BROKEN WINDOWS.
&&The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:22 PM EDT | Special Weather Statement | GYX | Oxford | 38 min |
| Jul 13, 9:07 PM EDT | Special Weather Statement | GYX | Oxford | 38 min |
| Jul 14, 8:21 AM EDT | Special Weather Statement | GYX | York | 39 min |
| Jul 14, 8:32 AM EDT | Severe Thunderstorm Warning | GYX | York | 43 min |
| Jul 14, 8:59 AM EDT | Special Weather Statement | GYX | Oxford | 61 min |
| Jul 14, 9:02 AM EDT | Areal Flood Advisory | GYX | York | 2 hr |
| Jul 14, 9:12 AM EDT | Severe Thunderstorm Warning | GYX | York | 48 min |
| Jul 14, 9:37 AM EDT | Severe Thunderstorm Warning | GYX | York | 38 min |
| Jul 14, 9:54 AM EDT | Special Marine Warning | GYX | 66 min | |
| Jul 14, 9:56 AM EDT | Special Weather Statement | GYX | Oxford | 64 min |
| Jul 14, 10:03 AM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 42 min |
| Jul 14, 10:05 AM EDT | Areal Flood Advisory | GYX | Androscoggin, Cumberland, Oxford | 3 hr |
| Jul 14, 10:43 AM EDT | Special Weather Statement | GYX | Cumberland | 62 min |
| Jul 14, 11:13 AM EDT | Areal Flood Advisory | GYX | Androscoggin, Cumberland, Oxford | 3 hr |
| Jul 14, 11:17 AM EDT | Areal Flood Advisory | GYX | Androscoggin, Franklin, Oxford | 3 hr |
| Jul 14, 11:38 AM EDT | Special Weather Statement | GYX | Androscoggin | 37 min |
| Jul 14, 12:11 PM EDT | Areal Flood Advisory | GYX | Androscoggin, Cumberland, Kennebec, Sagadahoc | 3 hr |
| Jul 14, 12:52 PM EDT | Special Weather Statement | GYX | Lincoln | 23 min |
| Jul 14, 1:15 PM EDT | Special Weather Statement | GYX | Lincoln | 30 min |
| Jul 14, 1:18 PM EDT | Special Weather Statement | GYX | Cumberland | 42 min |
| Jul 14, 1:49 PM EDT | Flash Flood Warning | GYX | Cumberland | 2 hr |
| Jul 14, 2:02 PM EDT | Areal Flood Advisory | GYX | Lincoln | 3 hr |
| Jul 14, 2:19 PM EDT | Flash Flood Warning | GYX | Knox, Lincoln | 3 hr |
| Jul 14, 5:27 PM EDT | Areal Flood Advisory | GYX | Franklin, Kennebec, Knox, Lincoln, Somerset, Waldo | 2 hr |
Nearby
Flash Flood Warnings in Maine, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.